Colorado, 2023

Damaging Winds and Heavy Rain in Colorado, August 1 to 3, 2023

August 1 to 3, 2023 · NWS PUB · 8 events in 3 counties and zones

Monsoon like conditions existed over the western half of the US with some of the thunderstorms that developed over Pueblo's mountains developing into a better environment for severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Monsoon like conditions existed over the western half of the US with some of the thunderstorms that developed over Pueblo's mountains developing into a better environment for severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 1:57 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 1, 1:57 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
257 PM MDT Tue Aug 1 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM MDT Tue Aug 1 2023

Key Messages:

1) Main concern with showers and thunderstorms today will be the
risk for Flash Flooding, especially across the Pikes Peak Region.

2) Another round of showers and thunderstorms is expected for
Wednesday, some of which could be strong to severe.

Currently..

As the ridge axis continues to push east, moist southwesterly
monsoonal flow remains draped over the region. Shortwave energy and
southeasterly surface winds have helped to spark convection over the
high country. Dew points are in the low to mid 60s across much of
our plains, with 50s and low 60s for El Paso and Teller counties.
Cu is starting to develop over much of the higher terrain,
indicating that thunderstorm coverage will likely continue to
increase in the next few hours. SPC meso analysis depicts a high
CAPE and low shear environment for the next several hours.

Rest of Tonight..

Expecting showers and strong to marginally severe thunderstorms to
continue filling in along the higher terrain over the next few
hours. Though shear is still weak, storms will likely encounter
higher moisture content and higher CAPE as they push off the
terrain, leading to the potential for torrential rainfall and small
hail. Some storms could see hail up to 1 inch at times, especially
across the Palmer Divide or within storms that are enhanced by
outflow boundaries later this evening. Though hail, damaging winds,
and frequent lightning are all possible with storms today, the main
risk for today's convection looks to be torrential rainfall and
flash flooding, especially across Teller and El Paso counties, where
a Flash Flood Watch is in effect until 10pm MDT. Some areas of El
Paso County saw upwards of 2.5 inches with storms yesterday. These
areas will be even more prone to flash flooding this afternoon and
this evening, especially if we get another setup where multiple
storms train over the same areas. CAMs are in fairly solid agreement
with moving convection out east and into Kansas by around 10pm,
though outflow boundaries could potentially keep convection in the
area for a few hours after that.

Wednesday..

The ridge axis pushes further east for tomorrow, allowing for
continued monsoonal moisture over southeast Colorado, along with
slightly better shear for tomorrow afternoon. Overall, storm
coverage looks to be similar for tomorrow as what we're expecting
for today. Burn scar flash flooding should be less of an issue
tomorrow as we continue to increase steering flow, though lapse
rates and precipitable waters will still be supportive of locally
heavy rainfall. Increased shear should help to keep storms organized
as they push off the terrain and into the I-25 corridor tomorrow
afternoon. Shortwave energy and moist southeasterly surface winds
should help to bring in enough lift and moisture to see at least a
marginal risk for severe thunderstorms on our plains tomorrow as
well, especially east of I-25. Main risks with tomorrow's storms
will be hail up to 1 inch, damaging winds, and frequent lightning.
Locally heavy rainfall and flash flooding will also be possible
tomorrow, mainly through northwestern portions of our forecast area
and especially for our central mountains and portions of Teller
County.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 255 PM MDT Tue Aug 1 2023

Key Messages:

1) Drying pattern for the Continental Divide region
and high valleys

2) Cooler eastern mountains and eastward for latter part of the
weekend into next week.

.Thursday...Low level moisture increases over the eastern plains
as upslope flow develops behind a weak cold front. Models suggest
from around 1000 J/kg of CAPE over the eastern mountains to close to
2000 J/kg closer to the Kansas border. SPC has a marginal risk for
the eastern plains and Interstate 25 corridor mainly from US 50 and
northward. Looks as if the best moisture will be over northern
Colorado and the southern extent of the marginal risk looks
reasonable. A weak shortwave will pass over the region increasing
chances for convection and bulk shears are around 30 to 40 knots.
Further west, modest monsoon moisture continues with ENS and GEFS
ensemble means showing near normal to slightly below normal PWAT.

.Friday...Upper ridge starts building to the west with warmer and
drier air aloft starting to move into the region. This will be the
start of the warming and drying trend for the Continental Divide
region and high valleys as ensemble mean PWAT decrease. Minimum
humidities dip to around critical values and will have to be
concerned for some critical fire weather conditions. Further east,
weak surface flow suggests the low level moisture will decrease with
less chance for afternoon and evening convection with the best
chances being over the northern portions of the plains and I25
corridor.

.Saturday...The upper ridge flattens with northwest flow aloft
developing. Cold front will pass over the plains sometime on
Saturday with a ribbon if higher dew point air moving into the
eastern plains. Saturday has the potential to be an active day
convectively with increased CAPE and increased shear. Models have
500 mb winds around 40 knots from the west with usplope flow at the
surface. SPC Day 5 outlook as the 15 percent area reaching into
northeast and east central Colorado. Further west, the drier and
warmer air aloft continues the warming and drying trend with
increased concerns for critical fire weather conditions over the
Continental Divide region and high valleys.

.Sunday through Tuesday...Warm with below normal PWAT continue
for the Continental Divide region and high valleys. Cold front
passages will continue bring upslope flow with northwest flow aloft.
This pattern synoptically is conducive to severe convective weather
over the plains, but the finer details determine the strength of
convection. The current operational models suggest that the moisture
return with the upslope flow may be limited, especially after
Sunday. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 255 PM MDT Tue Aug 1 2023

For KCOS and KPUB.. VFR ceilings and visibilities are expected for
both stations for the next 24 hours. Showers and thunderstorms are
expected within the vicinity of both terminals this afternoon and
this evening, and could move on station as well, especially at KCOS,
any time between 21Z and 02Z this evening. Main risks with today's
storms will be torrential rainfall, flash flooding, hail up to 1
inch, and damaging and erratic wind conditions. Storms move north
and east throughout the evening, with clearing skies expected
overnight. Winds become mostly northerly and northwesterly
overnight, before becoming mostly northerly and northeasterly during
the day tomorrow.

For KALS..VFR ceilings and visibilities are expected for the next 24
hours. Showers and thunderstorms are expected within the vicinity of
station this afternoon, especially along the terrain surrounding the
terminal, though confidence in storms moving on station is low at
this point.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM MDT this evening for COZ081-082-084-085.

&&

SHORT TERM...EHR
LONG TERM...PGW
AVIATION...EHR
Hazardous weather outlook, Aug 1, 10:38 AM MST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Tue Aug 1 2023

COZ058>089-093>099-021300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Tue Aug 1 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will be possible
across south central and southeast Colorado this afternoon and
evening.  The heaviest rainfall is most likely to occur across
Teller and El Paso counties where saturated soil conditions will
lead to an elevated risk of Flash Flooding.  Heavy rainfall could
also produce localized flash flooding across the mountains and burn
scars though the risk in these areas looks more spotty in coverage.

One or two strong to severe thunderstorms will be possible across
the southeast plains this afternoon, mainly north of a line from
near Walsenburg, to Kim to Springfield.  Hail up to 1.5 inches in
diameter, wind gusts to near 60 mph, heavy rainfall and lightning
will be the primary storm risks from 2 PM to 10 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to widespread rain showers and thunderstorms are expected
for Wednesday and Thursday, especially along the mountains. Stronger
thunderstorms will produce heavy rains, which could cause flash
flooding, particularly along burns scars and areas that have
recently received heavy rains.

Friday and onwards, scattered rain showers and thunderstorms will
continue, though primarily over the eastern plains. There is
potential for severe storms over the weekend on the eastern plains,
but especially on Saturday.

Critical fire weather conditions will start to become elevated
across areas west of I25 starting this weekend as precipitation
decreases. The greatest area of concern at this time is the San Luis
Valley, where conditions will be driest and windiest.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

EHR/27

In the hours before

Special weather statement, Aug 1, 1:35 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT Tue Aug 1 2023

COZ076-077-012100-
Western/Central Fremont County Below 8500 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
235 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of south central
Fremont County through 300 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cotopaxi, or 8 miles northeast of Hayden Pass Burn Scar, moving north
at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Texas Creek around 245 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3831 10556 3832 10569 3855 10576 3853 10545
TIME...MOT...LOC 2035Z 186DEG 16KT 3837 10562

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Moore
Special weather statement, Aug 1, 1:55 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
255 PM MDT Tue Aug 1 2023

COZ081-084-012130-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
255 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northeastern Teller
and northwestern El Paso Counties through 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 19 miles northwest of Colorado Springs, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Palmer Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3899 10502 3903 10510 3913 10509 3913 10487
TIME...MOT...LOC 2054Z 208DEG 11KT 3906 10505

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Moore
Special weather statement, Aug 1, 2:10 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
310 PM MDT Tue Aug 1 2023

COZ094-012145-
Eastern Las Animas County CO-
310 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northeastern Las
Animas County through 345 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Kim, or 36 miles south of North La Junta, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3740 10344 3745 10352 3762 10343 3751 10324
TIME...MOT...LOC 2110Z 214DEG 10KT 3746 10344

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Moore
Special weather statement, Aug 1, 2:17 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
317 PM MDT Tue Aug 1 2023

COZ060-065-066-069-012145-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
317 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of central Saguache
County through 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Saguache, or 23 miles southwest of Poncha Pass, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Saguache
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3804 10631 3818 10642 3835 10626 3810 10604
TIME...MOT...LOC 2117Z 237DEG 18KT 3814 10632

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Moore
Special weather statement, Aug 1, 2:48 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Tue Aug 1 2023

COZ093-094-097-012215-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
348 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of southeastern Otero,
east central Las Animas and southwestern Bent Counties through 415 PM
MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Higbee, or 28 miles south of North La Junta, moving
northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Otero,
east central Las Animas and southwestern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3750 10334 3755 10349 3775 10346 3771 10314
TIME...MOT...LOC 2148Z 211DEG 6KT 3759 10337

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Moore
Special weather statement, Aug 1, 3:20 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
420 PM MDT Tue Aug 1 2023

COZ094-097-099-012300-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
420 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northwestern Baca,
east central Las Animas and south central Bent Counties through 500
PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Pritchett, or 28 miles west of Springfield, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Baca,
east central Las Animas and south central Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3731 10305 3763 10331 3786 10307 3755 10274
TIME...MOT...LOC 2219Z 210DEG 24KT 3754 10311

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hodanish

The radar

The Denver radar (KFTG), 159 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Lake

When
August 1, 3:30 PM MST
Where
Lake County, 2.12 mi NE of Leadville
Reported by
Trained Spotter
Coordinates
39.270, -106.270

One point one inches fell in 20 minutes.

Thunderstorm Wind, El Paso

When
August 2, 6:50 PM MST
Where
El Paso County, 3.24 mi W of Fountain
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.680, -104.760

Thunderstorm Wind, El Paso

When
August 2, 7:07 PM MST
Where
El Paso County, 0.54 mi E of (Cos)colorado Spgs Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.810, -104.690

Thunderstorm Wind, El Paso

When
August 2, 7:13 PM MST
Where
El Paso County, 0.54 mi E of (Cos)colorado Spgs Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.810, -104.690

Thunderstorm Wind, Pueblo

When
August 3, 4:13 PM MST
Where
Pueblo County, 1.08 mi E of (Pub)pueblo Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.290, -104.500

Thunderstorm Wind, Pueblo

When
August 3, 4:15 PM MST
Where
Pueblo County, 1.08 mi E of (Pub)pueblo Muni Arp
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.290, -104.500

Heavy Rain, Pueblo

When
August 3, 4:31 PM MST
Where
Pueblo County, 1.29 mi WSW of Pueblo
Reported by
NWS Employee
Coordinates
38.250, -104.630

Heavy Rain, Pueblo

When
August 3, 4:44 PM MST
Where
Pueblo County, 0.69 mi S of Pueblo West
Reported by
NWS Employee
Coordinates
38.300, -104.750

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134339, 1134340, 1134341, 1134342, 1134343, 1134344, 1134345, 1134346.